Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Aberdeen, SD

May 19, 2014Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 19, 2014, 5:45 AM CDT for Big Stone County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2014, 5:45 AM CDT (10:45 UTC)
Expired
May 19, 2014, 6:15 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:48 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 19, 3:48 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT MON MAY 19 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY
THE FORECAST CHALLENGE IS PRECIPITATION CHANCES TODAY.

A DECENT LLJ AHEAD OF AN AREA OF LOW PRESSURE LOCATED WEST OF THE
MISSOURI RIVER IS PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THIS CWA. MODELS SUGGEST THESE THUNDERSTORMS WILL CONTINUE
TRACKING ACROSS THE EASTERN HALF OF THE CWA THROUGH 15Z. BASED ON
RADAR TRENDS...MODELS ARE A LITTLE ROBUST WITH QPF VALUES WITH
LOWER POPS POSSIBLE. HAVE MADE MINOR CHANGES TO THE POP GRIDS
THROUGH THIS MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER
THIS AFTERNOON ALONG THE I-29 CORRIDOR. MODELS SHOW DECENT LLM
WITH DEW POINTS IN THE UPPER 50S MOVING INTO THE EASTERN DAKOTAS.
A SURFACE COLD FRONT AND MID LEVEL DRY SLOT WILL INTERACT WITH THE
UNSTABLE ENVIRONMENT TO RESULT IN POSSIBLE STRONG THUNDERSTORMS.
HOWEVER THERE ARE TWO LIMITING FACTORS. FIRST IS THE LACK OF LOW
LEVEL CONVERGENCE ALONG THE COLD FRONT. SECOND IS A POSSIBLE MID
LEVEL CAP WITH 700 MB TEMPS IN THE MID SINGLE DIGITS. WITH THE
THREAT FOR CONVECTION A LITTLE UNCLEAR FOR THIS AFTERNOON...WILL
MAINTAIN A LOW CHC POPS FOR NOW.

AN AREA OF HIGH PRESSURE WILL SETTLE INTO THE REGION BEYOND TODAY
WITH MOSTLY DRY CONDITIONS EXPECTED THROUGH THE REST OF THE SHORT
TERM. THIS HIGH PRESSURE WILL BRING SLIGHTLY BELOW NORMAL
TEMPERATURES TO THE REGION BY TUESDAY NIGHT.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
GOOD AGREEMENT AGAIN WITH THE MODELS THROUGH THE LONG TERM WITH
THE UPPER LEVEL AND SURFACE FEATURES. THE LONG TERM BEGINS WITH A
LARGE CLOSED UPPER LEVEL LOW PRESSURE AREA OVER THE SOUTHWEST US.
THIS SLOWLY MOVES EAST THROUGH THE LONG TERM AND WEAKENS THROUGH
SUNDAY. OVER OUR REGION...THE UPPER LEVEL HEIGHTS BUILD INTO THE
WEEKEND RESULTING IN A WARM UP INTO SATURDAY AND SUNDAY. AT THE
SURFACE...HIGH PRESSURE CENTERED OVER OUR REGION WILL BUILD SLOWLY
EAST SOUTHEAST BRINGING WINDS AROUND FROM NORTHEAST TO SOUTH.
THUS...TEMPERATURES WILL BE ON THE INCREASE FROM THURSDAY THROUGH
SUNDAY ACROSS THE CWA. HIGHS AROUND 70 DEGREES ACROSS THE CWA ON
THURSDAY WILL WARM TO THE MID 70S ON FRIDAY AND TO AROUND 80 FOR
SATURDAY AND SUNDAY. THE GFS/MEX GUIDANCE WAS TOO WARM AT THIS TIME
WITH LOWER TO MID 80S BY FRIDAY INTO SUNDAY WHILE THE EC GUIDANCE
WAS COOLER. IT FINALLY LOOKS LIKE A TIME PERIOD WITH ABOVE NORMAL
TEMPERATURES ACROSS THE CWA. OTHERWISE...MOST OF THE LONG TERM
WILL CONTINUE TO HAVE CHANCES OF SHOWERS AND STORMS AS SHORT WAVE
TROUGHS COME OFF OF THE SOUTHWEST US UPPER LOW PRESSURE AREA.
DIFFICULT TO PIN DOWN ANY ONE DRY TIME PERIOD.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH OVERNIGHT
HOURS. IFR/MVFR CIGS LOOK TO DEVELOP DURING THE EARLY MORNING
HOURS...WITH THE CIGS LIFTING DURING THE LATE AFTERNOON OR EARLY
EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE
FAR EASTERN CWA DURING THE EVENING...POSSIBLY AFFECTING KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 19, 4:23 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT MON MAY 19 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT MON MAY 19 2014 /323 AM MDT MON MAY 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE MORNING
HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS
COULD PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON FOR THE
INTERSTATE 29 CORRIDOR. SOME OF THESE STORMS COULD BECOME STRONG
WITH HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL CHANCES OF STORMS ARE EXPECTED MAINLY WEST IN THE REGION
THROUGHOUT THE REST OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, May 19, 5:34 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT MON MAY 19 2014

MNZ046-SDZ008-021-191100-
BIG STONE-GRANT-ROBERTS-
534 AM CDT MON MAY 19 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BIG
STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL
600 AM CDT...

AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY...
MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ARTICHOKE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:09 AM CDTSevere Thunderstorm WarningABRBig Stone36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.